Mossin’s Theorem Given Random Initial Wealth

16 Pages Posted: 20 May 2011

See all articles by Soon Koo Hong

Soon Koo Hong

affiliation not provided to SSRN

Keun Ock Lew

Seoul National University of Technology - Department of Business Administration

Richard D. MacMinn

National Chengchi University; The University of Texas

Patrick L. Brockett

University of Texas at Austin - Department of Information, Risk and Operations Management

Date Written: June 2011

Abstract

The purpose of this article is to reexamine Mossin's Theorem under random initial wealth. Conditions necessary and sufficient for Mossin's Theorem depend on the stochastic dependence between risks. The correlation coefficient, however, is not an adequate measure of stochastic dependence in the general expected-utility model, and so other notions of dependence are used to investigate Mossin's Theorem. The inadequacy of the correlation coefficient is illustrated with two counterexamples. Then, using notions of positive and negative dependence measures, we provide necessary and sufficient conditions for a generalized Mossin Theorem to hold. In addition, a generalized Mossin Theorem is interpreted using the notion of a mean preserving spread made popular by Rothschild and Stiglitz (1970). Given a fair premium and dependent stochastic conditions, we show that an individual can obtain a final wealth distribution with less weight in its tails by selecting less than or more than full insurance.

Suggested Citation

Hong, Soon Koo and Lew, Keun Ock and MacMinn, Richard D. and Brockett, Patrick L., Mossin’s Theorem Given Random Initial Wealth (June 2011). Journal of Risk and Insurance, Vol. 78, Issue 2, pp. 309-324, 2011, Available at SSRN: https://ssrn.com/abstract=1841260 or http://dx.doi.org/10.1111/j.1539-6975.2010.01377.x

Soon Koo Hong (Contact Author)

affiliation not provided to SSRN

No Address Available

Keun Ock Lew

Seoul National University of Technology - Department of Business Administration

Richard D. MacMinn

National Chengchi University ( email )

Taipei
Taiwan

The University of Texas ( email )

2317 Speedway
Austin, TX 78712
United States

Patrick L. Brockett

University of Texas at Austin - Department of Information, Risk and Operations Management ( email )

CBA 5.202
Austin, TX 78712
United States

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Downloads
1
Abstract Views
603
PlumX Metrics